Do Naturopathic doctors understand pharmaceutical medications?


During Naturopathic medical school, students take multiple courses in pharmacology and in our profession, Naturopathic doctors are required to take a certain amount of pharmacology continuing education (CE) hours every year. The amount can vary state by state. In Arizona, where my physician license is held, the amount is 10 hours, and this year, the Arizona Naturopathic Medical Board has started to require 3 of those 10 hours to be based on opioid medications.

I recently took 2 hours worth of Pharmacy CEs, and would like to share some of what I learned. In this particular lesson we discussed how drugs can cause diseases, and those within the nervous system were focused on this time.

-It takes 2 positive trials for the FDA to approve a medical drug. This means that there can be 47 negatives ones, but if 2 are positive, it can be approved.

-All anti-depressant medications have a Black Box Warning of worsening depression to the point of suicide, and the most affected persons are those under age 24. There has been a significant increase in Bipolar disorder and it is suspected that anti-depressants helped to contribute to this increase as a side effect of the medications.

-Exelon/Rivastigmine, for dementia – a common occurrence that patients experience is that even if doesn’t seem like the drug is helping, once stopped, the disease process picks up.

-Anti-psychotics are contraindicated for elders experiencing dementia, as mortality is expedited.

-Copaxone/Glatiramer Acetate, for multiple sclerosis - Cost per year, per patient is $76,000; one side effect is kidney failure. Clinical trials usually study pharmacodynamics and pharmacokinetics. Pharmacokinetics were not studied for this medication.

  • Naturopathic therapies for multiple sclerosis (and for all other concerns addressed through Naturopathic medicine for that matter) are several times cheaper than this, and with little to no side effects.

-Betaseron, interferon beta-1b, used for MS: side effect is drug-induced lupus

  • This is an example of how medications can cause disease states

-Removing neurotoxins such as aspartame from the diet has the potential to help in recovery from nervous system diseases like multiple sclerosis.

  • Yes, our food supply has known neurotoxins. Another toxin is Roundup, a product currently being used in our food supply, either applied directly or genetically engineered into the genetic makeup of the crop. If you are experiencing a disorder involving or even linked to the nervous system, research this concept and avoid neurotoxins (in food, skin and hair products, cleaning supplies, etc.)

-Opioids deplete: folic acid, vitamin c, iron, potassium

  • When a medication depletes a nutrient, it can be the reason one experiences a side effect or disease-like state from taking the medication. Find out which nutrients your medication depletes and then consider supplementation. Another example of this is statins depleting CoQ10. When this happens, you can start to experience muscle weakness.

-Non-steroidal anti-inflammatory medications (NSAIDS) promote cartilage destruction and impair cartilage repair. They also deplete: folic acid, iron, melatonin, zinc, vitamin c

Naturopathic doctors are also taught to look for nutrient/herb/drug interactions. Thus, we provide solutions for our clients that can work with their current medications if they are on any. Sometimes the end result through working with a Naturopathic doctor is that clients are finally able to get off their medications. Other times, it can be that the combo of their medications plus the natural methods finally brings them to a more stable state (ex. consistently normalized blood pressure).

As a Naturopathic doctor who was raised by a pharmacist mother, I know first hand that a medication can have many disturbing side effects, but that does not mean you will experience any or all of them, and they can be very helpful at times. However, I urge you to research for yourself what the side effects of your medications are, the nutrient depletions they can cause, and what those nutrient depleted states look like, so that you can be aware. In my experience as a patient, the pharmacist and doctor will probably not tell you all of the side effects, and even less likely to tell you what nutrients will be depleted by them (they may not even know the latter). For some people, this is a potentially good thing, as to not over-worry you and discourage you from taking the medication. Thus, if you would rather not know, make sure you are regularly visiting with your doctor and telling her/him about all of the health conditions that you experience while on the medications, even if you think they are unrelated or occur years after starting a medication, as they should be aware if the medication they have placed you on could be causing it.

#druginteractions #pharmacy #medications #gettingoffmedication #naturopathic #medicine #doctor #physician #medical #nurse #holistic #education #medicalschool #multiplesclerosis #kidneyfailure #kidneydisease #renalfailure #highbloodpressure #hypertension

28 views